Abd cramping

  1. Hi all...I have a 60 y o pt with colon ca...she has an ileostomy and is taking 100mcg Duragesic, 2 Ultracet 37.5/325 q 2-3h, Dilaudid 4mg q 6h Methadone 7.5mg q 8...she takes all of these rtc and still has pain between 6-7...if we increase the Duragesic even to 125mcg she develops abd cramping that is between 8-9...and we had to give her dilaudid qh for about 10h yesterday no obstruction as of yet ileostomy draining...any suggestions??? :uhoh21: thanks so much
    •  
  2. 6 Comments

  3. by   doodlemom
    Why don't you start upping her methadone for longer acting pain relief? We have tried to move most of our patients away from duragesic patches (mainly because of cost, but also because they don't work well for a lot of our pt's.) We have started using alot of methadone and have found that because methadone hits more of the narcotic receptors than any other narcotic it is a much better pain reliever than anything else. It is also DIRT cheap! You do have to titrate very slowly. To get patients off of duragesic patches, we take them off after the second equianalgesic dose of methadone. For a 100 mcg patch, we start a patient on 10 mg q 8 hrs. Methadone is it comes in a 10 mg/ml dosing so many patients can use it SL up until death.
  4. by   aimeee
    I hope I'm reading that wrong....she's not taking 2 Ultracet every 2-3 hours around the clock is she? That would put her at 5200 mg of acetaminophen daily if she is taking it every 3 hours and that is 1200 mg over the daily maximum.

    That's a very complicated regimen. There are too many different drugs to get a handle on what any of them are doing. You could start by doubling the dilaudid dose ATC, and work on titrating up the methadone to a comfort point. Once you acheive comfort, you could then start simplifying things by replacing the other components one by one with methadone. I would target the short acting stuff for replacement before I worried about the duragesic.
  5. by   saribeth
    Quote from aimeee
    I hope I'm reading that wrong....she's not taking 2 Ultracet every 2-3 hours around the clock is she? That would put her at 5200 mg of acetaminophen daily if she is taking it every 3 hours and that is 1200 mg over the daily maximum.

    That's a very complicated regimen. There are too many different drugs to get a handle on what any of them are doing. You could start by doubling the dilaudid dose ATC, and work on titrating up the methadone to a comfort point. Once you acheive comfort, you could then start simplifying things by replacing the other components one by one with methadone. I would target the short acting stuff for replacement before I worried about the duragesic.
    Thanks Aimeee...no sorry she is not getting that much Ultracet...but what a good idea... work on the short acting meds 1st and then the longer one... the doc actually admitted her the next day because she had several bouts of vomiting...thanks for getting back to me Janie
  6. by   saribeth
    Quote from doodlemom
    Why don't you start upping her methadone for longer acting pain relief? We have tried to move most of our patients away from duragesic patches (mainly because of cost, but also because they don't work well for a lot of our pt's.) We have started using alot of methadone and have found that because methadone hits more of the narcotic receptors than any other narcotic it is a much better pain reliever than anything else. It is also DIRT cheap! You do have to titrate very slowly. To get patients off of duragesic patches, we take them off after the second equianalgesic dose of methadone. For a 100 mcg patch, we start a patient on 10 mg q 8 hrs. Methadone is it comes in a 10 mg/ml dosing so many patients can use it SL up until death.
    I will absolutely look into using the methadone more than the Duragesic...have any of you noticed that the Fentanyl does not seem to have the same effect as the Duragesic? Thanks for your help
  7. by   jerseyRN
    does this lady have IV access? sounds like a good candidate for a CADD pump with IV morphine or dilaudid.

    Failing that, I would bag the ulltracet, slowly increase the methadone, increase the prn dilaudid and leave the duragesic alone for now.
  8. by   jerseyRN
    Good luck finidng a doc willing to work with you on the methadone. In my experience most are unfamiliar with it and leery about trying it. even our medical directors.

close